Nebraska, 2016Winter Weather in Nebraska, January 7 to 8, 2016
January 7 to 8, 2016 · NWS FSD · 1 event in 1 county or zone
Light to moderate snow fell in extreme northeast Nebraska from the evening of January 7th to the afternoon of January 8th. Accumulations of 2 to 5 inches were reported in part of Dakota County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light to moderate snow fell in extreme northeast Nebraska from the evening of January 7th to the afternoon of January 8th. Accumulations of 2 to 5 inches were reported in part of Dakota County. Winds were light at the start of the snowfall, then increased to 10 to 20 mph on January 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 7, 5:35 PM CST, 3 hours 25 minutes earlier.
Area forecast discussion, Jan 7, 5:35 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
535 PM CST THU JAN 7 2016
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 255 PM CST THU JAN 7 2016
FOG AND SOME FREEZING DRIZZLE AND DRIZZLE WILL CONTINUE TO THE
ADVENT OF PRECIPITATION TONIGHT...WHICH COULD MEAN MOST OF THE NIGHT
NORTHWEST. THE REMAINING DENSE FOG SOUTHEAST SHOULD ABATE ABOVE
ADVISORY CRITERIA...NOT TO MENTION THE INCREASE IN PRECIPITATION
THIS EVENING...WITH THE CHANGE OF LOW LEVEL FLOW TO NORTHEAST/NORTH
BEHIND THE INVERTED TROUGH AND THE INCREASE IN CLOUD THICKNESS ABOVE.
PRECIPITATION WAS BEGINNING TO ENTER THE SOUTHEAST CORNER OF THE
AREA THIS AFTERNOON...HAVING SPREAD UP RAPIDLY FROM THE
SOUTH/SOUTHEAST. SHORT TERM MODELS HAVE CONSISTENTLY BEEN SLOWING
THE SPREAD TO THE NORTHWEST FROM HERE ON...WHICH MAKES SENSE WITH
THE UPPER LOW BECOMING ELONGATED AS THE ACTUAL CENTER PASSES WELL TO
THE SOUTH. PRECIPITATION WILL START AS AN ASSORTMENT OF RAIN AND
SNOW FAR SOUTHEAST...OTHERWISE SHOULD GENERALLY BE SNOW LATER
TONIGHT AND FRIDAY. MODELS COOL TEMPERATURES ALOFT MARGINALLY FAR
SOUTHEAST BUT THINK THE COOLING WILL BE A LITTLE GREATER THERE WITH
THE DECENT PRECIPITATION.
PERIODS OF MODERATE SNOW ARE EXPECTED SOUTHEAST TONIGHT WITH AN
INCH AND A HALF TO TWO INCHES IN MOST OF NORTHWEST IOWA AND THE
SOUTHEAST PART OF OUR SOUTHWEST MINNESOTA AREA. AREAS OF LIGHT SNOW
WILL SPREAD TO THE NORTHWEST WITH ACCUMULATIONS THERE LESS THAN ONE
INCH. THE SNOW WILL SLOWLY DECREASE TO THE EAST FRIDAY WITH A
DECREASE IN INTENSITY EVEN EAST. ACCUMULATIONS NEAR 3 INCHES ARE
EXPECTED IN THE SOUTHEAST PART OF NORTHWEST IOWA...AGAIN RANGING
DOWN TO LESS THAN AN INCH NORTHWEST.
TEMPERATURES WILL DO LITTLE CHANGING ASIDE FROM SOME COOLING WITH
PRECIPITATION...UNTIL MORE GENERAL COOLING STARTS SLOWLY FROM THE
NORTHWEST AND PROCEEDS SOUTHEAST THROUGH FRIDAY. HIGHS FRIDAY WILL
BE IN THE MID 20S NORTHWEST TO LOWER 30S SOUTHEAST. WINDS WILL
SWING AROUND TO THE NORTHEAST AND NORTH TONIGHT...THEN SLOWLY PICK UP
TO THE 10 TO 20 MPH RANGE FRIDAY FROM THE NORTH/NORTHWEST.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 255 PM CST THU JAN 7 2016
LIGHT SNOW WILL LINGER ACROSS OUR SOUTH THROUGH THE FIRST HALF OF
FRIDAY NIGHT BEFORE TAPERING OFF FROM THE NORTH LATE AS DRIER AIR
WORKS INTO THE REGION. ANY ADDITIONAL ACCUMULATION LOOKS VERY LIGHT
AT ONLY A COUPLE OF TENTHS. MORE SIGNIFICANT WILL BE FALLING
TEMPERATURES THROUGH THE NIGHT AND INTO SATURDAY. AS UPPER LEVEL LOW
PRESSURE DEEPENS OVER THE WESTERN HUDSON BAY AND SURFACE HIGH
PRESSURE SLIDES SOUTHWARD INTO THE NORTHERN PLAINS...COLDER AIR WILL
BE DRIVEN INTO OUR AREA WITH TEMPERATURES BY MID MORNING ON SATURDAY
IN THE SINGLE DIGITS ACROSS THE ENTIRE CWA...WITH LITTLE RECOVERY
DURING THE DAY. WITH NORTHWESTERLY WINDS OF 15 TO 25 MPH ACROSS THE
AREA...WIND CHILLS WILL FALL INTO THE RANGE OF 10 TO 15 BELOW ZERO
BY SATURDAY AFTERNOON. THE COLDER AIR WILL CONTINUE TO SETTLE INTO
THE REGION FOR SATURDAY NIGHT AND SUNDAY. WITH NEW SNOW COVER ACROSS
THE AREA AND SKIES CLEARING OUT ON SATURDAY NIGHT...LOWS WILL DROP
TO AROUND 5 BELOW TO 10 BELOW ZERO. NORTHWESTERLY WINDS WILL
CONTINUE TO BLOW AT 10 TO 15 MPH OVERNIGHT...WITH WINDS CHILLS OF 20
BELOW TO 30 BELOW ZERO BY EARLY SUNDAY MORNING. SUNDAY STILL
GENERALLY LOOKING TO BE THE COLDEST DAY DURING THIS COLD
SPELL...WITH HIGHS TOPPING OUT JUST ABOVE ZERO EAST TO AROUND 10
ABOVE THROUGH SOUTH CENTRAL SD.
WILL BEGIN TO SEE SOME MODERATION IN TEMPERATURES ON MONDAY AS THE
SURFACE RIDGE SLIDES OFF TO THE EAST...WITH HIGHS UP INTO THE 20S
THROUGH SOUTH CENTRAL SD TO TEENS ELSEWHERE ACROSS THE AREA. MODELS
IN DECENT AGREEMENT ON DROPPING A SHORTWAVE THROUGH THE REGION ON
MONDAY NIGHT...AND WHILE THERE ARE SOME HINTS THAT THERE COULD BE
SOME LIGHT SNOW WITH THIS SYSTEM...WITH MODEL DIFFERENCES REMAINED
DRY FOR THAT PERIOD.
COLDER WILL FILTER INTO THE REGION BEHIND THIS SYSTEM...WITH
TEMPERATURES FALLING BACK INTO THE SINGLE DIGITS AND TEENS FOR HIGHS
ON TUESDAY. MODELS STILL TRENDING TOWARD MODERATING TEMPERATURES FOR
THE MIDDLE OF NEXT WEEK AS A WESTERN CONUS UPPER LEVEL RIDGE SHIFTS
EASTWARD. EVEN SO...READINGS LOOK TO BE BELOW NORMAL FOR THIS TIME
OF YEAR.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 532 PM CST THU JAN 7 2016
LINGERING FOG AND THE EVENTUAL ARRIVAL OF SNOW INTO THE TERMINALS
ARE THE MAIN CONCERNS FOR THIS TAF CYCLE. EXPECTATIONS OF IFR/LIFR
CEILINGS/VISIBILITY INTO THE EVENINGS CONTINUES. SNOW WILL ARRIVE
INTO SUX BY 8PM...AND WILL BE SLOWLY TO ARRIVE IN SIOUX
FALLS...POTENTIALLY CLOSER TO 10 PM. IN HON...SOME UNCERTAINTY ON
HOW FAR NORTHWEST THE PRIMARY BAND OF SNOW WILL REDEVELOP...AND
ITS POSSIBLE CONDITIONS MAY NOT BE AS LOW AS CURRENTLY FORECAST.
SNOW WILL CONTINUE ON AND OFF THROUGH FRIDAY MORNING. RATHER SLOW
ACCUMULATIONS ARE ANTICIPATED AS ALL AIRPORTS...WITH AMOUNTS
BETWEEN 1 AND 3 INCHES POSSIBLE.
WINDS WILL TURN NORTHWEST BY MID-DAY...AND COULD LEAD TO PERIODS
OF BLOWING SNOW.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...
LONG TERM...JM
AVIATION...DUX
Hazardous weather outlook, Jan 7, 3:18 PM CST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
318 PM CST THU JAN 7 2016
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-082130-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
318 PM CST THU JAN 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.
.DAY ONE...TONIGHT
AREAS OF DRIZZLE...FREEZING DRIZZLE AND FOG WILL CHANGE OVER TO
SNOW TONIGHT. SNOW ACCUMULATIONS THROUGH EARLY FRIDAY MORNING WILL
RANGE FROM HALF AN INCH IN CENTRAL SOUTH DAKOTA...TO 1 TO 2
INCHES ACROSS FAR SOUTHEASTERN SOUTH DAKOTA...NORTHWEST IOWA...AND
PORTIONS OF SOUTHWESTERN MINNESOTA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN ADDITIONAL HALF AN INCH TO AN INCH OF SNOW ARE EXPECTED TO
FALL ACROSS THE REGION ON FRIDAY. NORTHWEST WINDS WILL INCREASE
FRIDAY NIGHT INTO SATURDAY CREATING PATCHY BLOWING SNOW.
AN ARCTIC AIRMASS WILL ARRIVE FOR THE WEEKEND BRINGING THE
COLDEST AIR OF THE WINTER SEASON THUS FAR. WIND CHILLS DURING THE
DAY ON SATURDAY AND SUNDAY MAY REMAIN AS COLD AS 15 BELOW ZERO.
SATURDAY NIGHT INTO SUNDAY MORNING WIND CHILLS MAY DROP TO 20 TO
30 BELOW ZERO AT TIMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Weather, Dakota
- When
- January 7, 9:00 PM CST to January 8, 4:00 PM CST
- Where
- Dakota forecast zone
- Reported by
- Public
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Snow accumulated 2 to 5 inches, including 3.5 inches near Dakota City.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New York, January 7 to 8, 20161 death · 1 event
- Winter Weather in Wyoming, January 7 to 8, 201615 events
- Heavy Snow in New Mexico, January 7 to 8, 20167 events
- Winter Weather in South Dakota, January 7 to 8, 20166 events
- Heavy Snow and Winter Weather in Colorado, January 7 to 8, 20165 events
- Heavy Snow and Winter Weather in Colorado, January 7 to 8, 20165 events
- Flooding in Iowa, January 7 to 13, 20164 events
- Winter Storm and Heavy Rain in Arizona, January 7 to 8, 2016$5,000 · 4 events
- Winter Weather in Iowa, January 7 to 8, 20164 events
- Dense Fog in Colorado, January 7 to 8, 20163 events
- Winter Weather in Minnesota, January 7 to 8, 20163 events
- Heavy Snow and Winter Weather in Utah, January 7 to 8, 20163 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615055.